NSAID poisoning in cats describes the serious condition where cats ingest a toxic dose of Non-Steroidal Antiinflammatory Drugs (NSAIDs).
• NSAID toxicosis most often occurs after ingestion of human NSAIDs such as ibuprofen and naproxen, or ingestion of canine NSAID doses, which are inappropriately high for cats
• Symptoms of NSAID toxicosis include vomiting or diarrhea (with or without blood), lethargy, loss of appetite, incoordination, seizures, and collapse and must be treated as an emergency
• Diagnosis of NSAID toxicosis focuses on history of ingestion and laboratory tests such as blood and urine samples
• Treatment depends on timing of ingestion and the dose ingested relative to body weight
• Treatment options include induction of vomiting and gastric lavage or administration of activated charcoal
• Symptomatic treatment includes fluid therapy and medication
• Prognosis depends on the dose ingested and speed of treatment
NSAIDs are important medications used for management of pain and inflammation in cats and other species. Cats metabolize NSAIDs differently than other species, making NSAIDs highly toxic in cats.
The most widely recognized brands of human-dosage NSAIDs include
• Acetylsalicylic acid (brand name Aspirin) • Ibuprofen (brand name Advil) • Naproxen (brand name Aleve)
• Diclofenac (brand name Voltaren)
Note: Tylenol (acetaminophen) is not an NSAID. However, all medications can behave as toxins when given in sufficiently high doses. Caution must always be exercised when storing or administering any medication. Never administer medication to an animal without veterinary guidance.
Symptoms of NSAID toxicosis link to decreased blood flow to the organs. Decreases in gastrointestinal blood flow trigger irritation and ulceration resulting in blood in the vomit or feces. Decreases in kidney blood flow results in kidney failure which presents as increased drinking and urinating, and vomiting. Decreases in blood flow to the liver results in acute liver failure which triggers weakness, collapse, and seizures. The severity and time to onset of symptoms varies depending on the dose of NSAID ingested, with higher doses showing more severe symptoms sooner.
The prognosis following NSAID ingestion depends on the dose and the amount of time before treatment occurs. Known ingestion of a small dose followed by prompt treatment may have little to no impact on health. Ingestion of a large dose that is not witnessed and is left untreated for some time may be fatal. Ingestion of a single 200mg ibuprofen tablet is sufficient to cause toxicosis in cats. Suspicion of NSAID toxicosis is an emergency and requires immediate veterinary treatment.
NSAID toxicosis describes ingestion of toxic doses of NSAID medication. Situations where NSAID toxicosis can occur in cats include:
• Accidental administration or ingestion of a toxic dose of a veterinary NSAID
• Scavenging of a toxic dose of an NSAID prescribed for another pet in the household, particularly canine medications. Canine NSAIDs are often a higher dose than feline NSAIDs, and can easily cause toxicosis in cats. Additionally, NSAID preparations for pets are often in a palatable formulation which predisposes to accidental ingestion
• Administration or scavenging of a human NSAID
NSAID toxicosis can result from a single toxic dose of medication, or from the cumulative effect of repeated small doses over time.
Symptoms of NSAID toxicosis depend on which body system is affected. The most common symptoms include:
• Vomiting, with or without blood • Diarrhea, with or without blood • Increased drinking • Increased urination
• Decreased appetite • Lethargy • Abdominal pain • Incoordination • Weakness • Collapse • Seizures
Investigation and treatment of NSAID toxicosis focuses on timing and dose. In cases where dosage and time of ingestion are known, diagnosis is self-evident. Therapeutic efforts move immediately to gastric decontamination when veterinary intervention is started promptly.
In cases where there is ingestion is not known, diagnosis involves:
• Physical examination • Blood work • Urinalysis • Diagnostic imaging, such as ultrasound
There is no specific test for NSAID toxicosis and a diagnosis is made after ruling out other possible root causes. Investigation often occurs alongside treatment and often includes serial blood work to assess organ damage.
In cases where the timing and dose of ingestion are known, treatment aims at decreasing absorption. Treatments include:
• Inducing vomiting • Gastric lavage to remove medication from the stomach
• Activated charcoal administration to bind toxins
Note: induction of vomiting and administration of activated charcoal should only be performed under veterinary guidance. There is no safe way to induce vomiting at home.
There is no specific antidote to NSAID toxicosis. After symptoms develop, treatment focuses on supporting the body systems through supportive therapy such as:
• Intravenous fluid therapy • Correcting electrolyte imbalances • Anti-seizure medications • Medications that protect the intestinal lining
The time to onset of symptoms is variable and there is no set order in which symptoms occur. Symptoms can occur as soon as 4 hours after ingestion in severe cases. Cases presenting with liver or kidney failure can be fatal within 1-2 days.
Mild cases, or cases of recurrent ingestion, may take days or weeks to become symptomatic.
Prevention focuses on correct storage and administration of medication. Strategies include:
• Storage of medication in pet-proof containers
• Administration of medication in accordance with the instructions from the prescribing veterinarian
NSAID toxicosis is common. NSAID toxicity accounts for 3% of toxin enquiries at the ASPCA Animal Poison Control Center.
• Induction of vomiting • Gastric lavage • Activated charcoal
• Intravenous fluid therapy • Correction of electrolyte imbalance
• Medications such as gastroprotectants and prostaglandin analogues
Time for a check-up?
Start a video chat with a licensed veterinary professional right now on Vetster!